If taken for diarrhea, and in accordance with the instructions on the box, there are no harmful effects associated with loperamide use. However, when taken in a mistaken attempt to numb the effects of opiate withdrawal, by increasing the dosage multiple times, it can rapidly become dangerous – even fatal.

Withdrawing from opiates can be a thoroughly miserable experience. It can happen any time you’ve developed a dependence on the drug, whether you’ve been taking opiates for a short time, like during recovery from a surgery, or have been using them ‘recreationally’ on a longer term basis. 

Symptoms of withdrawal range from the flu-like to the debilitating: including shakes, sweating, runny nose, insomnia, restlessness, anxiety, gastrointestinal problems, and diarrhea. The onset of symptoms – within twelve hours from your last dose – is remarkably fast and part of the reason that opiates are so addictive.

The severity of the withdrawal experience varies according to how long you’ve been taking the drug, the half-life of the particular drug you’ve been taking, if you have comorbidities, and whether you’ve been tapering down on your own, or you’re quitting ‘cold turkey’.

Once you’re experiencing withdrawal, you’ll often do anything to try and get the symptoms to go away or at least find some relief.

What even is loperamide? 

In recent years, there’s been talk in opiate based discussion boards about using loperamide to alleviate withdrawal symptoms. Loperamide, sold over-the-counter under the brand name Immodium, is commonly used for relief from diarrhea.

The instructions on the box recommend a dosage of 2mg to 4mg -yet those who are using this drug for withdrawal relief are often taking dosages of 60mg to 80mg. The reason why it’s become so popular as a withdrawal remedy is because it was once considered to have the potential to be a stronger painkiller than morphine.

However, scientists subsequently discovered that loperamide cannot cross the blood-brain barrier, a network of tightly spaced cells and blood vessels that work to keep toxins out of your brain.

Instead, scientists realized that it does react with the opioid agonist receptors in your gastrointestinal tract. Once they realized this, they discovered that in small doses, it made a great treatment for diarrhea, and started to market it for this use for sale over the counter.

If taken for diarrhea, and in accordance with the instructions on the box, there are no harmful effects associated with loperamide use. However, when taken in a mistaken attempt to numb the effects of opiate withdrawal, by increasing the dosage multiple times, it can rapidly become dangerous – even fatal.

In extreme cases, some users have been known to take close to 100mg at a time, hoping for the euphoria associated with a legitimate opiate high – these people will always be left disappointed, because there is no way to make enough loperamide cross the blood-brain-barrier and induce the desired effects.

Such large doses of loperamide come with a lot of scary side effects, from dry mouth, skin rash, and vomiting, up to and including tragic fatal overdose. Large doses of loperamide typically affect three main systems of the body.

The cardiovascular system is at risk, because a high, irregular heartbeat is one side effect of taking too much loperamide. This irregular heartbeat can be so severe that it can be fatal. The kidneys are also at risk. Loperamide causes the whole gastrointestinal system to slow down, including the kidneys, and when the bladder cannot fully empty permanent damage can occur.

There’s also a cognitive risk to consider. Although a low dose of loperamide does not get to the brain, when people push their dose as high as their body can handle, a small amount does get into the brain and cause drowsiness and dizziness. This disorientation can cause the user to act out of character and participate in dangerous activities, especially if taken along with other mind-altering substances.

So what can I do about withdrawal?

Sadly, whilst there is single solution to going through withdrawal, there are a number of options that can make the experience slightly less uncomfortable.

Staying on top of tylenol and NSAIDs like ibuprofen can help with the fever-like symptoms. There are OTC options for nausea relief. Magnesium supplements can benefit the muscle twitches and restlessness one may experience. Sports drinks will also help with hydration and muscle cramps, too. There is always going to be a level of discomfort when coming off of opiates, no matter how long you’ve been taking them, and in what manner. However, there are over-the-counter options that will go some way to managing the symptoms.

Oh and if you’re suffering from diarrhea, stick to the dosage of loperamide on the box. No matter how tempting it is to go higher, your body will thank you for it.

Emily Courter is a freelance writer with a focus on women’s wellness, reproductive health, internet culture, and harm reduction. You can find her on twitter @emilyherself or her website emilycourter.com.

Want to comment or contribute?

Join the debate on twitter @VolteFaceHub

Related Posts